When the adrenal glands are not producing enough cortisol, a hormone, the body can experience what is called acute adrenal crisis.
There are two adrenal glands. They are located on top of the kidneys. The outer portion of this gland produces three hormones, one of them being cortisol. Cortisol is important because it aids in regulating the glucose levels and immune response. Additionally, cortisol stabilizes stress in the body. The release of cortisol into the body is controlled by the pituitary gland. The pituitary gland is located at the base of the brain. Consequently, it is safe to say that cortisol is necessary for life.
According to the NIH (National Institute of Health), there are risks factors, but only to those who have already suffered adrenal or pituitary gland damage (such as, Addison’s disease) or those who have not received proper treatment for their adrenal insufficiency.
So when the above type of scenarios are already in place, the following risks factors can sometimes make matters worse: extreme dehydration, infection, physical stress, additional injury to the adrenal or pituitary gland, prematurely halting steroid treatment, major surgery or some kind of trauma.
Symptoms and Treatment
The symptoms can range anywhere from abdominal pain, vomiting, shaking chills, fatigue, headache, high fever, dizziness, confusion or coma. Since adrenal crisis is normally only experienced by those with adrenal problems, these patients are usually taught to recognize symptoms of acute adrenal crisis. This is especially true in the case of persons with Addison’s disease. They would have been educated to give themselves an emergency injection of steroids or even to increase their regular injection or oral medications when needed.
However, patients should be aware that immediate medical attention is necessary even after the emergency injection is applied. Meaning, please go to the hospital as soon as possible for monitoring. If left unchecked, adrenal crises can be life-threatening so it is very important to listen to your medical team and be aware of any body changes you may be experiencing.